Venous thromboembolism (VTE) is a recurring problem for patients with inflammatory bowel disease (IBD), according to a clinical study by Gottfried Novacek et al. in this month’s issue of Gastroenterology.
People with IBD have a high risk for developing blood clots, but it is not clear if they should receive prolonged anticoagulant therapy, which can cause severe or fatal bleeding. To determine if thromboembolism is a long-term threat, the authors studied 2811 patients with IBD for a history of VTE and compared rates of recurrence with that of 1255 patients without IBD who previously had this type of blood clot—this was the first study to compare such groups. Novacek et al. found that 33% of patients with IBD had a recurrent VTE within 5 years after stopping anticoagulant therapy, compared with 21% of patients without IBD (relative risk=1.7 for patients with IBD). Men with IBD had a 3-fold higher risk than women.Novacek et al. propose that patients with IBD be considered for prolonged anticoagulation therapy after a first VTE, because the risk of a fatal recurrent clot outweighs the risk of fatal bleeding.
It is not clear why patients with IBD have such a great risk for recurring thromboembolism. Most IBD patients have fistulas and abscesses at the time of their first thromboembolic event, and they often become immobilized, dehydrated, and receive central venous catheters for surgery—all of these factors can contribute to clot formation. Furthermore, inflammation has been associated with alterations in the coagulation cascade and a hypercoagulable state. Clinical trials have associated other inflammatory disorders with venous thrombotic events, but further studies are required to determine why VTEs recur in so many patients with IBD.
More Information on IBD and VTE:
What do you think? Use the “Leave a Comment” link below to post your thoughts.
Read the article online. This article has accompanying CME.
Novacek G, Weltermann A, Sobala A, et al. Inflammatory bowel disease is a risk factor for recurrent venous thromboembolism. Gastroenterology 2010;139:779-787.e1.